Womens Health


Another product that might be useful are any of the spermicidal foams or gels although they may be more of a coverup. There is a lubricant called Trimosan that we use for diaphragms that are left in the vagina for a month at a time. It is basically a deodorizer.

If most of the amines causing odor come from the semen, I would guess that the source is dietary. You might have your partner try eliminating some of the pungent foods or perhaps even eliminating meat for a week or so (good luck, right!) to see if those changes are noticeable.

Studies on vaginal malodor. I. Study in humans.

Obstet Gynecol 1978 Jul;52(1):88-93: Chvapil M, Eskelson C, Jacobs S, Chvapil T, Russell DH

Forty-two percent of collagen sponges tested as an intravaginal barrier contraceptive method developed malodor when retained for 5 days. Only 4% developed odor when the sponge was removed within 24 hours after intercourse, rinsed, and reinserted.

While sexually active volunteers found odor in 37% of the sponges, odor formed only in 4% of the sponges worn by sexually inactive users. No difference in the rate of odor formation was found when neutral pH (7.0) and acid pH (3.4) collagen sponges were tested, although we believe that a pH 3.4 is too acid and promotes odor formation.

The optimal pH of the sponge should be 4.5 to 5.5. Malodor was efficiently extracted from sponges by washing in acid milieu of tap water and vinegar or 0.1 M acetate buffer, pH 4.0. Alkali extraction procedures were ineffective, and lukewarm water was slightly less effective than acid extraction of odor.

At the time of malodor development, the high content of polyamines (putrescine, spermine, spermidine) in the ejaculate decreased to undetectable values. We conclude that the ejaculate is the major source of malodor formation in intravaginally worn collagen sponges.

Removal, rinsing optimally in vinegar solution, and reinsertion within 24 hours after intercourse reduces the chance of malodor.

Yeast infections after natural or surgical menopause

I had a complete hysterectomy 4 months ago and have been feeling great. Except I keep developing monthly what seems to be a yeast infection (but without much discharge).

It is REALLY aggravating and painful. I see my gyn who prescribes Diflucan(R) (the last time she prescribed 5 to me). My husband has also been treated with the same. Yet, every month here it comes again!

Could this be related to my hormones? I am using the Climara(R) patch and have NOT experienced any other problems.

Chronic yeast infections are actually uncommon after the menopause. Most frequently, symptoms like you describe are an irritant vulvitis which is a secondary bacterial or yeast skin inflammation of the vulva.

It is not from yeast (candida) from the inside of the vagina. It can be secondary to pads, topical chemicals from soaps, creams or powders, urine leakage, just washing with soap too frequently or too low an estrogen dose.

Table of Contents
1. Vaginal Infections
2. Vaginal scarring
3. Vaginoplasty
4. Vaginal odor
5. Yeast vulvovaginitis
Login to comment

Post a comment